Tornadoes · United States · Pennsylvania · 2023
EF1 tornado, Cross Rds to Felton, Pennsylvania, August 7, 2023
From Cross Rds to Felton, this EF1 tornado ran 1.5 miles across York County on August 7, 2023, touching down at 5:24 PM EDT and reaching 50 yards wide. It killed nobody, and did $10,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- August 7, 2023
- Touchdown
- 5:24 PM EDT (21:24 UTC)
- Lifted
- 5:28 PM EDT (21:28 UTC)
- On the ground
- 4 minutes
- Path length
- 1.5 miles (2.5 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- County
- York County
- Touchdown point
- 39.818, -76.554
- Lift-off point
- 39.838, -76.542
- Record number
- 2308071524-01
The damage survey
22 damage points were recorded along this path by NWS CTP, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 107 mph.
- Corn knocked down in convergent pattern.
- Numerous trees snapped off toward the top.
- Corn blown down in narrow swath with convergent pattern.
- A dozen trees uprooted and corn blown flat.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
An EF1 tornado occurred in York County PA on Monday August 7th in East Hopewell Township. The path length was just over 1.5 miles, with a maximum peak wind speed around 105 mph and a maximum path width of approximately 50 yards. The tornado began in a corn field just north of Lentz Road between Bedrock Road and Glessick School Road, traveled north-northeastward and lifted just north of Fulton School Road.
An EF1 tornado occurred in York County PA on Monday August 7th in East Hopewell Township. The tornado began east of Cross Roads in a corn field just north of Lentz Road, between Bedrock Road and Glessick School Road. The tornado continued northeastward and flattened a continuous path of corn between Rambo Road and Fulton School Road. As the tornado crossed Century Farms Road, it narrowly avoided a couple residences and outbuildings. After the tornado crossed Fulton School Road, it snapped and uprooted a couple dozen trees. The tornado lifted just north of Fulton School Road.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.10 chance of a tornado within 25 miles. The outlook in force was issued at 20:00 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the tornado touched down at Aug 7, 4:58 PM EDT, 26 minutes earlier.
Area forecast discussion, Aug 7, 4:58 PM EDT, 26 minutes before
Area Forecast Discussion National Weather Service State College PA 458 PM EDT Mon Aug 7 2023 .SYNOPSIS... Dangerous thunderstorms with damaging to locally destructive winds, large hail, and torrential downpours are possible into early evening across the southeastern half of central Pennsylvania. Turning breezy and less humid Tuesday with showers possible mainly over the northern tier. Dry weather is likely Tuesday night through Wednesday. Looking ahead into the late week and weekend periods, the highest odds for rain at this time are on Thursday and Saturday. && .NEAR TERM /UNTIL 11 PM THIS EVENING/... Tornado watch continues until 9PM for most of the CWA with conditions still ripe for tornadoes across the eastern half of the area. We'll likely start trimming the watch from the NW as things are starting to stabilize there. There will still be sct SHRA/TSRA for the west into late evening or even close to midnight, but risk of severe weather has been decreasing there. Short wave driving the event is moving onto LO attm, and the main lobe of vorticity is directly overhead and moving east steadily, but not too quickly. && .SHORT TERM /11 PM THIS EVENING THROUGH TUESDAY NIGHT/... Expect SHRA to wind down completely after midnight. Wind picks up out of the west later tonight. Gusts could be up to 30MPH on the ridges of the west, esp the Laurels. A relatively cool and breezy Tuesday appears likely for Central PA, as unseasonably strong low pressure passes north of the state. Passage of the upper trough should support mainly cloudy skies and scattered showers/rumble of thunder across the northern mtns, with more peaks of sun and only an outside chance of a shower in the south. Bukfit soundings indicate wind gusts between 25-30kts are likely from late morning into the afternoon hours. Ensemble mean 850mb temps around 13C supports highs mostly in the 70s. Fair weather and a diminishing wind is expected Tuesday night as the low pulls away. Mainly clear and more comfortable with lows in the 55-65F range. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... Wednesday will see dryer conditions as upper-level zonal flow takes over for the day. The dry air coming in behind the remnants of Tuesdays storms will keep dewpoints down and provide comfortable conditions. The next system will arrive on Thursday as a shortwave disturbance approaches from the Ohio Valley during the early afternoon hours. This trough will provide enough synoptic lift and moisture to promote the development of scattered showers and thunderstorms. Friday looks to be seasonable and generally dry, before an approaching upper-level trough and weak cold front reintroduces the chance of at least diurnal showers/storms for the weekend. Temperatures should remain seasonable through the extended. && .AVIATION /21Z MONDAY THROUGH SATURDAY/... Updated TAFS for showers and storms as of late afternoon. Also updated for adding the return to VFR conditions during the day on Tuesday. Earlier discussion below. Convective showers and thunderstorms are forming across western PA ahead of a potent cold front that will bring SHRA/TSRA to central PA this afternoon and evening. Signals are in place for widespread restrictions as showers and thunderstorms traverse across CPA. TSRA will bring potential for gusty winds, heavy rainfall impacting visibility, and hail across central PA with an isolated tornado possible across the southern tier. SHRA will continue into the overnight hours before some clearing, although restrictions are still expected to be MVFR- to-IFR at this time. Fog is possible to bring vis/cigs down even further, but there is not enough confidence at this time to outline in the forecast package. Outlook... Tue...Scattered -SHRA, isolated TSRA remain poss. Wind gusts to 30+ mph poss across the SW. Tue night-Wed...AM fog poss, otherwise VFR. Thurs...Scattered SHRA/TSRA, with brief restrictions poss. Fri...Generally VFR. Isolated PM SHRA/TSRA, with brief restrictions poss. Sat...Chance of showers and storms. && .HYDROLOGY... Torrential downpours with rainfall amounts of as much as 1 to 2 inches/hr inches continue to be possible. Thus far, the storm motions have been quick enough to keep anything but immediate street flooding from occurring. With at least some episodic instances of cell training/storm mergers, localized storm total amounts of 2-4 inches will be possible. This activity could promote localized flash flooding. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Steinbugl NEAR TERM...Dangelo SHORT TERM...Fitzgerald/Steinbugl LONG TERM...Bowen AVIATION...Martin/Travis HYDROLOGY...Steinbugl
Hazardous weather outlook, Aug 7, 5:08 PM EDT, 16 minutes before
Hazardous Weather Outlook National Weather Service State College PA 508 PM EDT Mon Aug 7 2023 PAZ037-041-042-046-049>053-057>059-063>066-082115- Tioga-Northern Lycoming-Sullivan-Southern Lycoming-Union-Snyder- Montour-Northumberland-Columbia-Dauphin-Schuylkill-Lebanon- Cumberland-Adams-York-Lancaster- 508 PM EDT Mon Aug 7 2023 ...TORNADO WATCH 602 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ004>006-010>012-017>019-024>028-033>036-045-056-082115- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Somerset-Bedford-Fulton-Franklin-Southern Clinton-Perry- 508 PM EDT Mon Aug 7 2023 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
In the hours before
Local storm report, Aug 7, 3:52 PM EDT, 1 hour 32 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
352 PM EDT Mon Aug 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM Tstm Wnd Dmg 2 S Locust Grove 39.80N 78.25W
08/07/2023 Fulton PA 911 Call Center
Report of a road sign being blown across
I-70 at mile marker 153.
&&
JABLocal storm report, Aug 7, 4:16 PM EDT, 1 hour 8 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
416 PM EDT Mon Aug 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0331 PM Tstm Wnd Dmg 2 WSW Milroy 40.70N 77.62W
08/07/2023 Mifflin PA Trained Spotter
Tree limbs broken off and destroyed a
chicken coop.
&&
JABSpecial weather statement, Aug 7, 4:52 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service State College PA
452 PM EDT Mon Aug 7 2023
PAZ037-041-046-072130-
Southern Lycoming PA-Northern Lycoming PA-Tioga PA-
452 PM EDT Mon Aug 7 2023
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL LYCOMING AND SOUTHEASTERN
TIOGA COUNTIES THROUGH 530 PM EDT...
At 451 PM EDT, Doppler radar was tracking strong thunderstorms
capable of producing a landspout along a line extending from near
Canton to near Jersey Shore. Movement was east at 40 mph.
HAZARD...Landspouts and wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Ralston, Waterville, Ogdensburg, Trout Run, Buttonwood, Little Pine
State Park, Liberty and Salladasburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 900 PM EDT for north central
Pennsylvania.
&&
LAT...LON 4160 7688 4159 7681 4152 7679 4120 7729
4122 7732 4122 7735 4123 7735 4124 7738
4129 7743 4129 7745 4160 7705 4169 7689
TIME...MOT...LOC 2051Z 247DEG 34KT 4158 7697 4128 7733
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
ColbertLocal storm report, Aug 7, 4:57 PM EDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
457 PM EDT Mon Aug 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM Flood 2 ENE Hartleton 40.91N 77.11W
08/07/2023 Union PA 911 Call Center
Route 45 closed due to flooding west of
Mifflinburg.
&&
JRBLocal storm report, Aug 7, 5:00 PM EDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
500 PM EDT Mon Aug 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM Flood Linntown 40.96N 76.90W
08/07/2023 Union PA Emergency Mngr
Limestone Run at 15th St and St Marys Street
in Lewisburg is out of its banks. Roadways
are unpassable per police department.
&&
JRBLocal storm report, Aug 7, 5:16 PM EDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
516 PM EDT Mon Aug 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM Tstm Wnd Dmg Winfield 40.90N 76.88W
08/07/2023 Union PA Emergency Mngr
Union County EM reports trees down on 305
Amish Road.
&&
JABThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Washington/Dulle, VA (KIAD), 12:00Z
9.4 hours before the tornado, 122 km from the path. August 7, 2023.
- Mixed-layer CAPE
- 285 J/kg
- Mixed-layer CIN
- -147 J/kg
- Surface CAPE
- 476 J/kg
- Mixed-layer LCL
- 738 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
- 0-3 km lapse rate
- 4.4 K/km
Washington/Dulle, VA (KIAD), 00:00Z
2.6 hours after it, 122 km from the path. August 8, 2023.
- Mixed-layer CAPE
- 46 J/kg
- Mixed-layer CIN
- -167 J/kg
- Surface CAPE
- 14 J/kg
- Mixed-layer LCL
- 1077 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.3 K/km
The surface observations
Thomasville/York (THV), 29 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Sterling radar (KLWX), 124 km away, was scanning. The volume nearest the touchdown began at 21:20 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2023 tornado in PennsylvaniaEvery tornado in Pennsylvania since 1950Warnings in force in Pennsylvania nowThe forecast where you are
The other tornadoes of August 7, 2023
19 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| August 7 | 2:17 PM EDT | EF2 | Knox, TN | 3.7 | 200 | $3.7 million | ||
| August 7 | 2:48 PM EDT | EF1 | Yancey, NC | 6.2 | 50 | |||
| August 7 | 2:00 PM CDT | EF1 | Lawrence, KY to WV | 6.3 | 400 | $23,000 | ||
| August 7 | 4:40 PM EDT | EF1 | Catawba, NC | 36.2 | 550 | $100,000 | ||
| August 7 | 5:02 PM EDT | EF1 | York, PA | 0.5 | 75 | $25,000 | ||
| August 7 | 5:07 PM EDT | EF0 | Mecklenburg, NC | 2.0 | 50 | $20,000 | ||
| August 7 | 5:13 PM EDT | EF0 | Tompkins, NY | 1.4 | 200 | $5,000 | ||
| August 7 | 5:17 PM EDT | EF1 | Cortland, NY | 9.7 | 200 | $15,000 | ||
| August 7 | 4:35 PM CDT | Unrated | Cheyenne, KS | 0.2 | 75 | |||
| August 7 | 5:40 PM EDT | EF0 | Lancaster, PA | 0.5 | 40 | |||
| August 7 | 6:25 PM EDT | EF1 | Susquehanna, PA | 1.4 | 200 | $5,000 | ||
| August 7 | 6:29 PM EDT | EF1 | Broome, NY | 2.0 | 200 | $15,000 | ||
| August 7 | 6:55 PM EDT | EF0 | Madison, NY | 1.5 | 175 | $10,000 | ||
| August 7 | 7:10 PM EDT | EF1 | Oneida, NY | 1.3 | 200 | $10,000 | ||
| August 7 | 7:17 PM EDT | EF1 | Oneida, NY | 1.4 | 110 | $25,000 | ||
| August 7 | 7:21 PM EDT | EF1 | Lehigh, PA | 0.3 | 160 | |||
| August 7 | 7:27 PM EDT | Unrated | Lewis, NY | 0.8 | 100 | $5,000 | ||
| August 7 | 7:37 PM EDT | EF0 | Hunterdon, NJ | 0.5 | 150 | |||
| August 7 | 7:42 PM EDT | EF3 | Lewis, NY | 16.0 | 700 | $1.5 million |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.